Hail, Cass
- When
- April 22, 12:10 AM CST
- Where
- Cass County, 0.52 mi W of Lewis
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.300, -95.090
A spotter reported nickel to quarter size hail in Lewis.
A strong cold front moved across the state during the afternoon and overnight hours of the 21st into the 22nd. The front stalled by the late evening hours over the southeast part of the state as a strong short wave lifted northeast out of the central Rockies.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong cold front moved across the state during the afternoon and overnight hours of the 21st into the 22nd. The front stalled by the late evening hours over the southeast part of the state as a strong short wave lifted northeast out of the central Rockies. Instability was limited as the cold air had moved into the western two thirds of the state. Thunderstorms developed rapidly on the mid level cold front as the short wave lifted out. The event was an elevated thunderstorm event with the instability above 800 mb. MUCAPE in that area was around 1000 J/kg. The freezing level was fairly low, in the 10,000 to 12,000 foot range, allowing for the easy production of hail. That was combined with the fact that surface temperatures had fallen into the upper 40s to mid 50s. Thunderstorms fired up in a line over southwest Iowa around midnight. Most of the storms produced hail and heavy rain. Several of the stronger storms produced hail of three quarters of an inch to one inch in diameter. The storms produced copious amounts of hail with the hail lasting anywhere from 5 to 15 minutes at any one location with several reports of the ground being nearly covered. Hail accumulated on Interstate 235 on the west side of the Des Moines Metro area to the point that cars had to pull off the road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 21, 10:32 PM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1132 PM CDT MON APR 21 2008 .SHORT TERM /TONIGHT/... FRONTAL BOUNDARY IS NOW ACROSS CENTRAL IOWA JUST WEST OF INTERSTATE 35. SOME DRIZZLE BEGINNING TO DEVELOP ALONG AND BEHIND OF SFC BOUNDARY WITH GOOD LOW LEVEL MOISTURE AND LIFT IN THIS REGION. CONVECTIVE ACTIVITY CURRENTLY INHIBITED BY CAP ALOFT BETWEEN 700-750 MB WITH THE MID LEVEL BOUNDARY LAGGING AT THE MOMENT. MID LEVEL COOLING WILL COMMENCE BY LATE THIS AFTERNOON WITH SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP ALONG INTERSTATE 35 WHERE BEST LIFT AND LOWEST INHIBITION IS LOCATED THOUGH THE MID LEVEL CLOUDINESS WILL LIMIT OVERALL INSTABILITY. A SHORT WAVE IS EXPECTED TO MOVE THROUGH CENTRAL IOWA OVERNIGHT WITH ADDITIONAL SHOWER AND THUNDERSTORMS CHANCES. .LONG TERM /TUESDAY THROUGH MONDAY/... FRONT WILL BE EAST OF THE AREA BY EARLY TUESDAY MORNING WITH CLEARING SKIES AND DRY AIR ADVANCING EAST BEHIND THE BOUNDARY. CURRENTLY MUCH COOLER ACROSS THE DAKOTAS BUT MODELS INDICATE THE COOLER AIR WILL REMAIN NORTH OF THE REGION TUESDAY WITH MODERATELY WARM CONDITIONS EXPECTED UNDER THE RIDGE OF HIGH PRESSURE. RIDGE REMAINS OVER THE AREA THROUGH MOST OF WED WITH THETAE ADVECTION BEGINNING TO RETURN BY WED AFTERNOON. INITIAL FORCING LIMITED TO SPEED SHEAR WITH BETTER FRONTAL AND QG FORCING TO THE WEST. MODELS CONTINUE TO INDICATE A FAIRLY RAPID RETURN OF MOISTURE AND SHOWER/TSTORM CHANCES INCREASE LATE WED ESPECIALLY OVER THE WEST IN FAVORED AREA OF LOW LEVEL JET THAT DEVELOPS OVERNIGHT. OF THE TWO SHORT TERM MODELS...GFS IS SLOWER INTIALLY WITH THE RETURN OF THUNDER WEST THUR MORNING WHILE THE NAM IS QUICKER TO INITIALIZE OVERNIGHT CONVECTION. ATTM...PREFER A SLOWER SOLN BOTH FOR ONSET AND DEPARTURE OF PRECIP EVENT. CURRENT BEST CHANCES FOR THUNDER LOOK TO BE THURSDAY AND THURSDAY NIGHT AS UPPER LEVEL WAVE APPROACHES THE AREA. WITH SHARPENING TROUGH ALOFT IN RESPONSE TO PERSISTENT MEAN UPPER LEVEL RIDGE...SFC FRONT LOOKS TO BE SLOWING A BIT. WITH THIS IN MIND...WILL BE EXTENDING PRECIP CHANCES THROUGH FRIDAY AND INCREASING POP FOR THURS TO LIKELY OVER A LARGER AREA AND FOR A BIT LONGER. THOUGH CHANCES FOR STRONGER STORMS CONTINUE IN THE OFFING TOWARD THE END OF THE WEEK...TIMING OF FRONTAL PASSAGE MAY FAVOR BETTER ORGANIZATION WEST AND EAST WITH FRONT PASSING OVER THE AREA THURS NIGHT. WILL CONTINUE TO MONITOR OVER THE NEXT DAY OR SO FOR TRENDS. OTHER CONCERN WILL BE RAINFALL POTENTIAL. ATTM MODELS CONTINUE TO LACK CONSISTENCY WITH REGARD TO QPF PLACEMENT. BOTH NAM/GFS CONTINUE TO ADVERTISE STRONGER NORTHERN STREAM WAVE FOR THURS WITH WEAKER SOUTHERN STREAM...THUS BETTER FORCING PROGGED NORTHWEST OF REGION FOR NOW. MED RANGE MODELS HAVE RAIN HANGING ON FOR FRIDAY WITH GFS AGAIN A BIT FASTER IN MOVING SYSTEM TO THE EAST. AS PER ABOVE DISCUSSION...PREFER TO SLOW THINGS DOWN ABOUT 12 HOURS WITH RATHER PERSISTENT UPPER LEVEL RIDGE ACROSS THE CENTRAL STATES. LATER ON SATURDAY ANOTHER WAVE APPROACHES FROM THE WEST AND HAVE SOME PRECIP ARRIVING FOR SAT AND SUNDAY. HAVE COORDINATED USING HPC POP GRIDS FOR NOW THOUGH SOME HINT AT SEPARATION BETWEEN SYSTEMS AFTER THE PASSAGE OF THE WEEKEND STORM. EURO DEEPENS UPPER LEVEL SYSTEM CONSIDERABLY WITH GEM AND GFS OFFERING NEARLY COMPLETELY DIFFERENT SOLNS. LOW CONFIDENCE CURRENTLY GOING INTO THE WEEKEND. TEMPS WILL REMAIN AT OR ABOVE NORMAL FOR MOST OF THE PERIOD WITH THE EXCEPTION OF FRIDAY WHEN RAIN COOLED AIR MAY PREDOMINATE. && .AVIATION...22/06Z CDFNT MAKING LTL PROGRESS AS UPR LVL TROF AND UPPER LEVEL SPEED MAX LIFTS OUT OF CO. WILL SEE AN INC IN SHRA/TSRA ACTIVITY DURG THE FIRST 6 HRS OF THE TAF PD WITH IMPVG CONDS AFT THAT. HI PRES BLDG INTO THE AREA ON TUE INTO TUE NGT WL BRING GUD VFR CONDS ACRS THE STATE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...REV SHORT TERM...MS APR 08 AVIATION...MS APR 08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 953 PM CDT MON APR 21 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-222100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 953 PM CDT MON APR 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT...THOUGH SEVERE WEATHER IS NOT LIKELY WITH THESE STORMS. SOME OF THE STORMS MAY PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL CHANCES FOR THUNDERSTORMS WILL ARRIVE WEDNESDAY NIGHT...AND CONTINUE THROUGH FRIDAY MORNING. THE POSSIBILITY OF SEVERE WEATHER CANNOT BE RULED OUT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MS APR 08
The Omaha radar (KOAX), 107 km away, was scanning. The volume nearest the first event began at 06:09 UTC.
12 hail. Local standard time, as filed.
A spotter reported nickel to quarter size hail in Lewis.
The Cass County Emergency Manager reported quarter size hail.
Hail fell for several minutes and nearly covered the ground.
Penny to quarter size hail was reported falling heavily and accumulating. Report was relayed by KJAN radio in Atlantic.
Dime to penny size hail was covering the ground.
Report received via CoCoRaHS observation.
Nickel size hail falling at I-235 and Valley West Drive was causing people to pull off the road. Report was relayed from KCCI TV.
Dime to nickel size hail fell from 0330 to 0345 CST.
KCCI TV reported hail up to nickel size covering a deck.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82672, 82676, 82678, 82679, 82680, 82681, 82684, 82690, 82695, 82699, 82704, 82711.